The toxic psychedelic NBOMe is continuing to take Australian lives as users of illicit drugs are unaware that the synthetic substance may be added to MDMA or LSD.
Recently, a batch of ecstacy pills linked to the deaths of three Melbournians were found to contain traces of MDMA mixed with NBOMe. The mix was also found in substances tested by Queensland police after a death and several hospitalisations on the Gold Coast last year.
Presence of NBOMe on the rise
Although there is little data on the prevalence on NBOMe use in Australia, Google Trends suggests that interest in the drug began in April 2012, and has been increasing ever since.
NBOMe can be purchased through websites that sell “research chemicals”, as well as online drug marketplaces on the ‘dark net’. Because the drug is potent in miniscule quantities and has virtually no scent, it is often transported undetected via regular mail services.
The effects of the drug are reported to be more similar to LSD than MDMA, and only tiny doses are required. A dose of MDMA, for example, is 125mg, whereas people have reported NBOMe as being active at just 0.05mg. The drug’s high potency increases the likelihood of overdose.
Media and government reports often distinguish ‘synthetic drugs’ such as NBOMe from other commonly used substances such as LSD, MDMA and methamphetamine.
The distinction is misleading as the latter three drugs are also produced synthetically, as opposed to those derived from plants such as cocaine, heroin and of course cannabis.
A better definition of synthetic drugs is those manufactured using legal substances, which produce effects similar to illegal drugs.
Indeed, the category of “analogue” has been added to the schedule of the Drug Misuse and Trafficking Act 1985, which refers to synthetic substances which are chemically similar to illicit drugs and produces a psychotropic; essentially mimicking drugs which are illegal.
ABC’s 7:30 programme has reported on three Australian teenagers who lost their lives after using NBOMe.
Nick Mitchell of Gosford, NSW, reportedly died after experiencing respiratory and heart problems, while Preston Bridge and Henry Kwan died after jumping from balconies during psychotic episodes.
It was reported that all three young men had consumed an LSD-like substance, suspected to be NBOMe after no LSD was found in their bodies following toxicological examination.
“At a strong dose, users may lose a sense of their self in the world”, explained Dr Monica Barratt, Research fellow at the National Drug and Alcohol Research Centre at the University of NSW.
“For some people who aren’t anticipating that experience, that is very difficult for them to cope with, they may end up with psychotic symptoms”.
“The world around them as they know it is falling apart. It really plays with your sense of time.”
There are concerns of drug suppliers continuing to “contaminate” ecstacy pills and LSD with NBOMe, which is a lot cheaper to purchase.
Unlike LSD, which has a relatively low toxicity profile, NBOMe is said to carry serious health risks.
Individuals have presented to emergency departments with acute NBOMe toxicity, experiencing symptoms such as cardiovascular complications, agitation, seizures, hypothermia, metabolic acidosis (when the kidneys can’t remove enough acid from the body), organ failure and even death.
While some politicians and police continue to defend the failed war against drugs, health experts have renewed their calls for harm minimisation measures such as pill testing at music festivals and other major events to reduce the incidence of overdoses.
Anex, a not-for-profit harm minimisation organisation in Victoria, recently launched a campaign aimed at informing LSD users that NBOMe may be contained in their drugs, and encouraging them to purchase and use legally available drug testing kits. The organisation advises users not to ingest the drug if it does not test positive for LSD.
They further recommend that if a testing kit is not available, users should only take a quarter dose and wait one-and-a-half hours before considering taking any more.